Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 37, NWS Des Moines, IA

October 13, 2023Jasper County, Polk County, Iowa

NWS Des Moines, IA issued this tornado warning at Oct 13, 2023, 3:44 PM CDT for Jasper County, Polk County, Iowa. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2023, 3:44 PM CDT (20:44 UTC)
Expired
Oct 13, 2023, 4:03 PM CDT
In force
19 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Jasper County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 34 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 3:55 PM CDTFUNNEL CLOUD4 Ssw Collins, IAReceived reports of a few funnel clouds, none which reached the ground.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 1:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 505 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
505 m²/s²
0-3 km storm-relative helicity
500 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WFUS53 KDMX 132044
TORDMX
IAC099-153-132115-
/O.NEW.KDMX.TO.W.0037.231013T2044Z-231013T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
344 PM CDT Fri Oct 13 2023

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northeastern Polk County in central Iowa...
  Northwestern Jasper County in central Iowa...

* Until 415 PM CDT.
    
* At 344 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Mingo, or 12 miles northeast of Altoona, moving
  north at 10 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Polk and northwestern Jasper Counties, including the
  following locations... Mingo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4175 9333 4184 9341 4186 9331 4186 9328
      4177 9327
TIME...MOT...LOC 2044Z 157DEG 10KT 4179 9331 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Fowle
2 follow-up statements
641 
WWUS53 KDMX 132053
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
353 PM CDT Fri Oct 13 2023

IAC099-153-132115-
/O.CON.KDMX.TO.W.0037.000000T0000Z-231013T2115Z/
Polk IA-Jasper IA-
353 PM CDT Fri Oct 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN POLK AND NORTHWESTERN JASPER COUNTIES...
    
At 352 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Mingo, or 14 miles northeast of Altoona, moving
north at 10 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Polk and northwestern Jasper Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4184 9341 4186 9331 4186 9328 4180 9328
      4178 9336
TIME...MOT...LOC 2052Z 164DEG 9KT 4181 9331 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Fowle
095 
WWUS53 KDMX 132103
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
403 PM CDT Fri Oct 13 2023

IAC099-153-132113-
/O.CAN.KDMX.TO.W.0037.000000T0000Z-231013T2115Z/
Polk IA-Jasper IA-
403 PM CDT Fri Oct 13 2023

...THE TORNADO WARNING FOR NORTHEASTERN POLK AND NORTHWESTERN JASPER
COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for central Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4184 9341 4186 9331 4186 9328 4180 9328
      4178 9336
TIME...MOT...LOC 2102Z 157DEG 10KT 4184 9333 

$$

Fowle

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Oct 13, 12:53 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Oct 13, 12:53 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1253 PM CDT Fri Oct 13 2023

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Thursday/
Issued at 310 AM CDT Fri Oct 13 2023

Take Home Points:

* Windy conditions ease today
* Increasing potential for landspouts or short lived tornado or two
* Cloudy/dreary and a few showers hang on through Saturday
* Cool weekend and early week, then warming into mid-week

Discussion:

As of early this morning, bulk of initial Thursday evening/night
storm activity had dissipated into general showers or thunder as it
slid away from the better CAPE-shear environment and into less
favorable air mass over northern Iowa. In its wake, additional
convective activity over areas of western/southwest Iowa and
northwest Missouri generated near the warm front and within the
broad flow and lift. As they are closer to the surface low, they
reside within an environment of 500+ MUCAPE and strong effective
shear that may be capable of supporting a strong to marginally
severe storm or two. Primary concern would revolve around hail and
wind, and would diminish as these storms are expected to outpace
the more supportive environment nearer the surface low. This
activity is likely to continue into the morning, eventually
pushing east and north as the parent systems move into Iowa.

With festering shower/storm activity likely through the morning, the
risk for additional strong to severe storms this afternoon is a
little muddled with some question as to how much instability and
organization the warm sector will be able to achieve. The well
advertised stacking of the surface and upper level systems as they
move across central/southern Iowa muddles things a bit as well,
resulting in a weaker deep layer shear environment. That said,
there is growing/strong consensus within hi-res guidance of 500 to
near 1000 J/kg SBCAPE driven by nominal insolation/heating and
some mid level cooling, including upwards of 100-150+ J/kg within
the 0-3km layer. Even with less overall deep layer shear, there
does appear to be enough to potentially achieve periods of
organization. Hodographs are a bit of a mixed bag too, suggesting
possible periods of streamwise dominant low level vorticity. Add
in very low LCLs and good ambient surface vorticity near the
surface low and there is certainly the possibility of a tornado or
two, but may ultimately be more of a funnel/landspout fest with
questions in ability to organize. A few of the stronger updrafts
may also be able to achieve marginally severe hail with freezing
levels only around 9-10kft, especially if upper end instability is
able to be achieved. This window of activity to be from around
1pm through 7pm before it weakens and predominantly slides into
eastern Iowa.

Phew. As the system continues to depart Friday night and Saturday,
expect cloudy skies, breezy northerly winds, and a few additional
showers to persist through Saturday. Seasonably cool conditions then
to prevail into early next week, warming back into the 60s by mid-
week. At that point, the next weather maker and cool off remains on
track for the region as a trough drops out of Canada along the
Rockies later Wednesday and through the end of the week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1253 PM CDT Fri Oct 13 2023

Scattered showers and storms over the region through mid evening
with the focus of storms at KFOD/KDSM/KOTM. IFR conditions north
and east will settle south through the periods. Drizzle could
persist most sites through the night along with IFR or lower cigs.
Several wind direction shifts are expected as low pressure moves
east over Iowa. It will be windy at times.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Curtis
AVIATION...Donavon
Hazardous weather outlook, Oct 13, 3:38 PM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
338 PM CDT Fri Oct 13 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-142045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
338 PM CDT Fri Oct 13 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Showers and thunderstorms are expected to continue this afternoon
into the evening, some which may be strong to severe. A few weak
tornadoes remain possible into tonight across portions of
southeastern into north central Iowa. Lightning and periods of
locally heavy rainfall are also possible with any storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this afternoon into the early evening.
Rainfall reports are always appreciated.

In the hours before

Special weather statement, Oct 13, 2:08 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Des Moines IA
208 PM CDT Fri Oct 13 2023

IAZ023-024-035-131945-
Humboldt IA-Webster IA-Pocahontas IA-
208 PM CDT Fri Oct 13 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WEBSTER...
SOUTHEASTERN POCAHONTAS AND SOUTHWESTERN HUMBOLDT COUNTIES THROUGH
245 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Fort Dodge Regional Airport, or 10 miles northwest of
Fort Dodge, moving north at 20 mph.

HAZARD...Half inch hail and additional rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible. Ponding of
         water on roadways, low visibilities, and rises in small
         streams and creeks.

Locations impacted include...
Fort Dodge, Humboldt, Fort Dodge Regional Airport, Gilmore City,
Barnum, Clare, Rutland, Pioneer, Frank A Gotch State Park, and
Humboldt Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for central, north
central and northwestern Iowa.

&&

LAT...LON 4251 9418 4249 9442 4252 9444 4256 9444
      4256 9446 4276 9459 4281 9422
TIME...MOT...LOC 1907Z 172DEG 17KT 4258 9435

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Jimenez
Special weather statement, Oct 13, 2:47 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
247 PM CDT Fri Oct 13 2023

IAZ047-048-060-132015-
Story IA-Boone IA-Polk IA-
247 PM CDT Fri Oct 13 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL POLK...WESTERN
STORY AND NORTHEASTERN BOONE COUNTIES THROUGH 315 PM CDT...

At 246 PM CDT, Doppler radar was tracking several strong
thunderstorms over western Story and eastern Boone counties, moving
north at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Ames, Nevada, Story City, Huxley, Slater, Gilbert, Iowa State Center,
Cambridge, Kelley, and Ames Municipal Airport.

This includes Interstate 35 between mile markers 101 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for central Iowa.

&&

LAT...LON 4186 9349 4183 9365 4215 9389 4221 9360
      4221 9355
TIME...MOT...LOC 1946Z 165DEG 23KT 4192 9364

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Jimenez
Special weather statement, Oct 13, 3:00 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
300 PM CDT Fri Oct 13 2023

IAZ047-048-060-132030-
Story IA-Boone IA-Polk IA-
300 PM CDT Fri Oct 13 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POLK...SOUTHWESTERN
STORY AND EAST CENTRAL BOONE COUNTIES THROUGH 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking strong thunderstorms in
northeast Polk county Bondurant, moving northwest at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Ames, Ankeny, Nevada, Bondurant, Huxley, Slater, Iowa State Center,
Maxwell, Cambridge, Elkhart, Alleman, Sheldahl, Kelley, and Ames
Municipal Airport.

This includes Interstate 35 between mile markers 94 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for central Iowa.

&&

LAT...LON 4186 9335 4177 9335 4168 9351 4197 9381
      4209 9348 4186 9334
TIME...MOT...LOC 1959Z 154DEG 24KT 4178 9348

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Jimenez
Local storm report, Oct 13, 3:13 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
313 PM CDT Fri Oct 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     Funnel Cloud     1 N Ames                42.03N 93.62W
10/13/2023                   Story              IA   Trained Spotter

            A few funnel clouds were seen, which lasted
            for a few minutes before dissipating.

&&

AB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:14 AM CDTSpecial Weather StatementDMXCass31 min
Oct 13, 2:59 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll22 min
Oct 13, 2:08 PM CDTSpecial Weather StatementDMXHumboldt37 min
Oct 13, 2:47 PM CDTSpecial Weather StatementDMXStory28 min
Oct 13, 3:00 PM CDTSpecial Weather StatementDMXStory30 min
Oct 13, 3:25 PM CDTTornado WarningDMXBoone, Story15 min

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.